Oklahoma, 2022

Hail in Oklahoma, April 15 to 16, 2022

April 15 to 16, 2022 · NWS TSA · 23 events in 9 counties and zones

Severe thunderstorms developed ahead of the dry line over portions of eastern Oklahoma during the evening of the 15th. The combination of moderately strong instability and strong deep layer wind shear resulted in some of the thunderstorms becoming supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$475,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed ahead of the dry line over portions of eastern Oklahoma during the evening of the 15th. The combination of moderately strong instability and strong deep layer wind shear resulted in some of the thunderstorms becoming supercells. These storms produced hail up to tennis ball size as they moved across eastern Oklahoma during the evening of the 15th, and early morning hours of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 5:22 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 15, 5:22 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
622 PM CDT Fri Apr 15 2022

...New AVIATION...

.SHORT TERM...
(Through tonight )
Issued at 225 PM CDT Fri Apr 15 2022

Outflow / stationary warm front across SW MO into far NW AR along
with a cold front currently approaching SE KS will be the primary
boundaries of focus through the evening. Ongoing moisture
advection will aid in destabilization of the warm sector ahead of
a subtle mid level and associated speed max which will approach
the region later this afternoon. Deep mixing along the western
periphery of the moisture return will also act to sharpen a
dryline across NE OK which may also develop into a boundary of
focus. Persistent warm advection atop the outflow boundary has
maintained convection across SW MO and is likely to keep this
boundary aligned in its current position through mid evening. A
plausible scenario is ongoing convection along the outflow
eventually becomes more sfc based with a notable uptick in
intensity. A lesser but not zero chance is storms initiate along
the sharpening dryline by early evening. Once sfc based storms can
become established instability and shear profiles will support
severe potential. Any initial supercells may exhibit efficient
splits given nearly straight line hodographs and 12 HREF data
support this potential. An quick uptick in hail potential would be
noted with these early evening storms. With time steering flow
becomes northwesterly in wake of the passing mid level wave aiding
any ongoing storm dynamics to allow a more southeastward
propagation. A continued risk of large hail and locally damaging
winds would accompany any persistent storms this evening. The
tornado potential does exist especially with the strongest of
storms however large potential damaging hail currently appears
the highest risk. The aforementioned cold front moves southward
and serves as a deep zone of lift downstream of a westerly low
level jet segment that intensifies after midnight. Convection
along or just north of the cold front will have access to a deeper
moisture feed and ample effective shear to maintain a risk of
severe weather. Flooding potential will also be present with any
defined corridor of heavier precip that overlaps with the most
recent heavy rain corridor. Convection will likely continue into
the morning Saturday before gradually weakening and spreading more
southeastward.

&&

.LONG TERM...
(Tomorrow through Friday)
Issued at 225 PM CDT Fri Apr 15 2022

Ongoing convection Saturday morning will gradually wane although
scattered light precip may linger well north of the sfc front
through Saturday afternoon. A lull in coverage is likely Saturday
evening with the next wave increasing lift and associated precip
coverage Saturday night through Sunday. Available instability will
be much less given the recent frontal passage and the severe
weather threat very low. Precip ends from west to east by Sunday
evening.

A brief dry period Monday into Tuesday with the next wave and
returning moisture zone raising shower and storm chances by mid
next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Fri Apr 15 2022

Convection expected to develop toward 03-04Z across northeast
Oklahoma and the cold front sags south, with the potential for
more widespread development later tonight mainly across
northeast Oklahoma into northwest and west central Arkansas. Will
see cigs/vsbys fall into MVFR to IFR category with the heavier
activity. Some improvement expected later Saturday morning and
into the afternoon as precipitation shifts farther south.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   49  64  50  62 /  40  30  40  60
FSM   59  69  50  62 /  80  70  60  70
MLC   58  67  54  67 /  50  50  50  70
BVO   46  64  48  61 /  20  20  30  60
FYV   53  64  47  61 /  70  50  60  80
BYV   50  62  45  56 /  80  40  50  80
MKO   54  64  50  62 /  70  50  50  70
MIO   46  63  47  57 /  70  30  50  70
F10   52  62  52  65 /  50  40  50  60
HHW   64  75  56  70 /  40  50  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ063-068-069-072-076.

AR...Flood Watch through Saturday morning for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...18
Hazardous weather outlook, Apr 15, 3:59 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Fri Apr 15 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Fri Apr 15 2022

...SEVERE THUNDERSTORM AND FLASH FLOOD THREAT THIS EVENING AND
TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
    RISK...Limited.
    AREA...Northeast Oklahoma and Northwest Arkansas.
    ONSET...After 6 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 6 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are expected to develop early this evening across
northeast Oklahoma and northwest Arkansas in advance of an
approaching cold front. Any thunderstorms that develop will likely
be severe, as instability and shear parameters support primarily
a very large hail and damaging wind threat. A low potential for
tornadoes will also exist this evening. The thunderstorm axis will
shift southward through the night into parts of southeast and east
central Oklahoma, as well as the Arkansas River Valley. In
addition to the severe weather threat, locally heavy rainfall is
expected due to potential for multiple rounds of thunderstorms
across far eastern Oklahoma and northwest Arkansas. With soils
remaining saturated from Wednesday's heavy rains, additional
rainfall could lead to flash flooding.

In addition to the severe weather threat, south to southwesterly
winds will continue into the evening hours, occasionally gusting
to 30+ mph. Winds should calm some as the front approaches this
evening. The strong winds also will continue to yield a limited
fire spread potential, though rising moisture will temper that
threat somewhat through the evening hours as humidities rise.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...
           High Wind Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Very High Fire Weather Potential...
                        High Wind Potential.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will likely be ongoing Saturday morning
with the greatest potential ahead of the slow-moving cold front
positioned across southeast Oklahoma and northwest Arkansas. The
front is expected become nearly stationary near the Red River
leading to additional shower and thunderstorm chances into
Saturday night. A limited severe thunderstorm threat will exist
Saturday, mainly over parts of southeast Oklahoma near the front.
The front will begin to lift northward Saturday night before finally
pushing east of the region Sunday evening. In response, shower
and thunderstorm chances will remain through Sunday, exiting along
with the cold front.

Gusty southerly winds and localized fire weather concerns return
Tuesday. Shower and thunderstorm chances will increase once again
through the middle part of next week in response to another
disturbance and cold front moving through the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 15, 7:53 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
853 PM CDT Fri Apr 15 2022

OKZ064-065-160230-
Okfuskee OK-Creek OK-
853 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of southwestern Creek
and north central Okfuskee Counties through 930 PM CDT...

At 852 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Stroud, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bristow...                        Depew...
Slick...                          Welty...
Milfay...

This includes Interstate 44 between mile markers 178 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Oklahoma.

&&

LAT...LON 3591 9662 3586 9618 3585 9619 3560 9620
      3564 9662
TIME...MOT...LOC 0152Z 279DEG 46KT 3580 9661

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Creek

When
April 15, 8:21 PM CST
Where
Creek County, 2.91 mi SE of Bristow Jones Arpt
Measured
1.25 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
35.768, -96.387

Ping pong ball size hail damaged homes and vehicles.

Hail, Okmulgee

When
April 15, 8:50 PM CST
Where
Okmulgee County, 4 mi SSW of Beggs
Measured
1.25 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.676, -96.097

Ping pong ball size hail damaged homes and vehicles.

Hail, Okmulgee

When
April 15, 9:07 PM CST
Where
Okmulgee County, 2 mi N of Okmulgee
Measured
0.75 in hail
Reported by
Public
Coordinates
35.659, -95.970

Hail, Okmulgee

When
April 15, 9:29 PM CST
Where
Okmulgee County, 5 mi SW of Beggs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.679, -96.133

Hail, Okmulgee

When
April 15, 9:45 PM CST
Where
Okmulgee County, 1 mi N of Okmulgee
Measured
2 in hail
Property damage
$75,000
Reported by
Social Media
Coordinates
35.645, -95.970

Hen egg size hail damaged homes, businesses, and vehicles.

Hail, Okmulgee

When
April 15, 9:45 PM CST
Where
Okmulgee County, 3 mi N of Okmulgee
Measured
1.75 in hail
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
35.673, -95.970

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Okmulgee

When
April 15, 9:48 PM CST
Where
Okmulgee County, 2 mi N of Okmulgee
Measured
2 in hail
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
35.659, -95.970

Hen egg size hail damaged homes, businesses, and vehicles.

Hail, Okmulgee

When
April 15, 10:00 PM CST
Where
Okmulgee County, 0.8 mi NW of Morris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.608, -95.860

Hail, Muskogee

When
April 15, 10:20 PM CST
Where
Muskogee County, 0.37 mi NNW of Council Hill
Measured
2 in hail
Property damage
$75,000
Reported by
Storm Chaser
Coordinates
35.555, -95.651

Hen egg size hail damaged homes, businesses, and vehicles.

Hail, McIntosh

When
April 15, 10:36 PM CST
Where
McIntosh County, 2 mi SW of Rentiesville
Measured
2 in hail
Property damage
$75,000
Reported by
Storm Chaser
Coordinates
35.499, -95.525

Hen egg size hail damaged homes, businesses, and vehicles.

Hail, McIntosh

When
April 15, 10:46 PM CST
Where
McIntosh County, 2.3 mi SSW of Rentiesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.492, -95.522

Hail, Muskogee

When
April 15, 11:00 PM CST
Where
Muskogee County, 2 mi NNW of Porum
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.397, -95.284

Hail, McIntosh

When
April 16, 12:01 AM CST
Where
McIntosh County, 3 mi ESE of Checotah
Measured
0.75 in hail
Reported by
Public
Coordinates
35.413, -95.471

Hail, Okmulgee

When
April 16, 12:02 AM CST
Where
Okmulgee County, 3 mi N of Schulter
Measured
0.75 in hail
Reported by
Public
Coordinates
35.563, -95.950

Hail, Muskogee

When
April 16, 12:37 AM CST
Where
Muskogee County, 1.68 mi SE of Warner
Measured
1 in hail
Reported by
Public
Coordinates
35.482, -95.280

Hail, Cherokee

When
April 16, 1:43 AM CST
Where
Cherokee County, Tahlequah
Measured
1.75 in hail
Property damage
$75,000
Reported by
Storm Chaser
Coordinates
35.920, -94.970

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Adair

When
April 16, 2:19 AM CST
Where
Adair County, 2 mi NNW of Westville
Measured
1 in hail
Reported by
Public
Coordinates
36.007, -94.584

Hail, Le Flore

When
April 16, 2:20 AM CST
Where
Le Flore County, 0.87 mi ENE of Cameron
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.135, -94.536

Hail, Le Flore

When
April 16, 3:06 AM CST
Where
Le Flore County, 0.73 mi NNW of Heavener
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.890, -94.604

Hail, Tulsa

When
April 16, 5:42 AM CST
Where
Tulsa County, 4 mi S of Broken Arrow
Measured
0.75 in hail
Reported by
Public
Coordinates
35.992, -95.780

Hail, Wagoner

When
April 16, 5:47 AM CST
Where
Wagoner County, 1.52 mi NNE of Coweta
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -95.638

Hail, Tulsa

When
April 16, 5:51 AM CST
Where
Tulsa County, 1.66 mi S of Broken Arrow
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.026, -95.777

Hail, Tulsa

When
April 16, 5:52 AM CST
Where
Tulsa County, 1 mi WSW of Broken Arrow
Measured
0.75 in hail
Reported by
Public
Coordinates
36.044, -95.796

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018037, 1019819, 1019820, 1019821, 1019824, 1019825, 1019827, 1019828, 1019823, 1019822, 1018057, 1019829, 1019833, 1019832, 1019834, 1019830, 1019840, 1019839, 1019831, 1019835, 1019836, 1019838, 1019837.